I remember when I first diagnosed in 2014 with Osteonecrosis in my knee
I had no idea really what I was in for.
And to be honest , I don’t think the Doctor knew all that much either
I knew I was in a lot pain
Constant pain, it felt like I had a tourniquet above and below my ft knee and the pain and pressure was just about unbearable.
My orthopedic told me a cortisone shot would help, so I complied.
However later that night my pain was even worse than before I went to doctor which I didn’t think was possible.
I vowed never get another shot.
Come to find out
The shot is what made my knee worse.
It was then I vowed to educate as many as I could about Osteonecrosis aka Avascular Necrosis and also about how cortisone can make things worse.
Below is a link to some information that everyone should read not just those with AVN/ON
A very common and well-known method for treating joint pain and inflammation is cortisone injections. Most people are unaware that these injections do not actually heal the joint; they only help to reduce inflammation, which may also lead to a reduction in pain. This pain relief tends to be temporary and the patient will most likely require multiple injections over time. Although they can relieve pain, cortisone shots can actually cause the deterioration of cartilage in the joint. This is why the Mayo Clinic suggests that a patient should not receive more than three injections per year. Besides the deterioration of cartilage, there are many other side effects to be aware of:
• Joint infectioncortisone_injection_knee_joints
• Nerve damage
• Thinning of skin and soft tissue around the injection site
• Tendon weakening or rupture
• Thinning of nearby bone (osteoporosis)
• Weight Gain
• Easy Bruising
• Elevation of Blood Pressure
• Acne (steroid acne)
• Whitening or lightening of the skin around the injection site
• Increased blood sugar levels in diabetics
• Bone Death (osteonecrosis)
The shots themselves are also known to be painful during injection and soreness is to be expected at the injection site. These shots can also cause a temporary increase in pain and inflammation up to 48 hours after the injection. If you decide cortisone shots are not the solution for you, consult with your doctor about alternative treatment options. As always, it is good to educate yourself about the possible benefits and side effects so you receive the best treatment possible.
You must be logged in to post a comment.